We are accustomed to viewing drug reacactions as representing toxic, allergic, or idiosyncratic responses to the chemical administered; yet a drug may perform its normal action in an undesired tissue site and so give notable side-effects. Triparanol (MER 29) can produce such effects. It blocks synthesis of plasma cholesterol in the liver, but in certain individuals it also causes a slowly progressive, noninflammatory degeneration of the skin provisionally attributed to depression of cutaneous cholesterol synthesis.
A few years ago Parsons and Flinn1 reported that dryness of the skin and a picture of pseudoacanthosis nigricans were produced by nicotinic acid administered in large quantities to patients for hypercholesterolemia. Ruiter and Meyler2 confirmed this observation. Consequently, it was logical to look for such changes in patients taking a different medication but for a similar purpose, namely, to decrease plasma cholesterol. Six months after we started administration of triparanol to patients
WINKELMANN RK, PERRY HO, ACHOR RWP, KIRBY TJ. Cutaneous Syndromes Produced as Side Effects of Triparanol Therapy. Arch Dermatol. 1963;87(3):372–377. doi:10.1001/archderm.1963.01590150088016
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: